I am posting this topic because I overdosed—unintentionally—using this patch several years ago. In my case, the dosage was too strong (or so the doctor believed). Needless to say, the doctor never let me wear another fentanyl patch.
Unfortunately, I cannot post the link. The article is titled Deaths Seen With Fentanyl Narcotic Pain Patch
July 15, 2005--The FDA today has issued a health advisory regarding the safe use of fentanyl skin patches (brand name Duragesic) in response to reports of deaths in patients using this potent narcotic medication for pain management.
The FDA is conducting an investigation into the deaths associated with these patches. It's unclear if the deaths are due to inappropriate use of the patch or factors related to the quality of the product, according to the advisory.
Deaths and overdoses have occurred in patients using both the brand name product Duragesic and the generic product fentanyl. The directions for using the fentanyl skin patch must be followed exactly to prevent death or other serious side effects from overdosing with fentanyl, according to the FDA...
Signs of Overdose
Patients who use the fentanyl skin patch should be aware of the signs of fentanyl overdose: trouble breathing or shallow breathing; tiredness, extreme sleepiness, or sedation; inability to think, talk, or walk normally; and feeling faint, dizzy, or confused. If these signs occur, patients or their caregivers should get medical attention right away.
A patient using the fentanyl skin patch may have a sudden and possible dangerous rise in their body level of fentanyl or have a stronger effect from fentanyl if they:
Use other medicines that affect brain function.
Drink alcohol (beer, wine, or distilled spirits).
Have an increase in body temperature or are exposed to heat.
Use other medicines that affect how fentanyl is broken down in the body.
Patients should discuss all the above factors with their doctor or pharmacist.
The Following User Says Thank You to dietcoke For This Useful Post: swamped (04-25-2012)
This has been covered in a previous thread. The overwhelming opinion of this board is that there was intentional misuse of the patch. But based on the FDA advisory, that is not 100% the case.
What was your dosage? What was your previous experience with opiates prior to wearing the patch?
Perhaps you can share some more of your story for us who use the patch.
Alan and All,
I am new to this forum, so I hope everyone will pardon the redundancy of things I post. I did not know that this had been covered.
For me, there is no tomorrow when it comes to pain, so I had a history of abusing narcotics (MSContin, etc.). The doctor at the pain clinic I went through knew my history, but he still wanted to try the patch, and he got no argument from me. Because of my history, he prescribed the lowest dosage they made, but I do not remember what it was.
The first morning I got up, I suddenly found myself looking up at the ceiling (I had fallen, and fallen rather hard). I remember thinking, “I guess I just got up too fast.” I stood back up. I fell again. I went to the clinic and mentioned it to the nurse. The doctor was not in town that day. The nurse said virtually nothing, the patch helped, so I sure did not want to take it off.
The second morning, I did not wake up to the alarm clock. The hotel “wake-up” call did not rouse me. My wife’s constant calling did not rouse me. The hotel people banging on the door did not rouse me. (I was staying in a hotel by the clinic, obviously.) My wife called the clinic, trying to locate me. By then, it was almost 9 am, and I should have been at the clinic at 8. The clinic called the hotel and told them to go in and wake me. They could not wake me. I later awoke in a hospital not far from the pain clinic. By noon, I was lucid, and my doctor was there. It terrified him, and rightly so. I was too wacky to know to be terrified.
A few days later, we even tried the same dosage with me taking it off and putting it on, etc., but each time it was on, I would get dizzy. The doctor finally decided that it would not be in my best interest—or his—for him to prescribe the patch for me.
I did not abuse the patch. I only had one, and I followed directions.
Won't your body "demand" stronger and stronger Fentanyl patches to kill the pain? In that respect, how is it different from any opiate-based medication? Won't there be a point where the doctor will say, "No more"? Just wondering.
[Technically, I did not overdose. I was told that the patch made my blood pressure plunge to a “very dangerous level.” I presumed that to be an understatement since I went to sleep in a hotel room and woke up in a hospital. That isn’t the kind of thing that normally happens to me.]
Yes, I may become tolorant to my current dose. I have been lucky so far, and I have a wonderful doctor. I read somewhere on this board, I think Shoreline wrote something about there is no actual ceiling on narcotics. Meaning that once you become tolorant to a medication, you can continue to increase. Your body becomes used to the medication and eventually you will need more.
I have been on Duragesic 50mcg every 48 hours for about 7 months now. And, I love the pain relief I get from this medication. I used to be such a mess, not able to go anywhere with having so much pain, I would have to come home and cry. I have children, and had to hide the fact that I was in so much pain, I was crying. I didn't want them to get upset and see me so distraught.
Personally, I think the patch has a much less chance for abuse than taking oral medications (popping pills). At least for me, this way I know every second day I change my patch. Before, when I was on OxyContin, I was constantly taking pills three times a day.
I have read about deaths due to the Fentanyl patch but I also read a study done on people using the patch versus people using oral meds. The number of overdose deaths from the patch was less than 5 % which was far less than the people overdoseing using Oxycontin or Methadone. In the case of death using either there was always another element involved like alcohol and xnax as an example. One good thing with the patch if you start feeling bad sweating getting dizzy and nausea you can jerk the patch off after you swallow pills it's gonna be harder.